Find Support

Any suggestions about managing side effects - Dabrafenib (Tafinlar) + Trametinib (Mekinist)

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Any suggestions about managing side effects - Dabrafenib (Tafinlar) + Trametinib (Mekinist)

Posted By
Broersma
5/21/2020 8:53pm
View other posts by
Activity
Replies: 5

I'm reaching out for some suggestions (or maybe encouragement) regarding managing the side effects of Dabrafenib (Tafinlar) + Trametinib (Mekinist). I have been on this targeted therapy for over 2.5 years and it has worked well to manage the metatises to the lymph nodes in my neck, chest and axila. For that I am thankful. Unfortuately, I have very much struggled with side effects that include nausea, vomiting, diarrhea, lack of appetite, chills, night sweats, heart failure and so on. I have taken breaks from treatment which have helped to restore my strength, malnutrition, etc. After being hospitalized for congestive heart failure in December 2019, I was put on 1/4 dose of Tafinlar and the Mekinist was eliminated. I will stay off the Mekinist until I have an echocardiogram that is within normal limits. I'm finding that even on the 1/4 dose of Tafinlar, I struggle with nausea, chills, night sweats and have devloped several wart like growths on my skin.

I am getting very discouraged and am having thoughts of giving up on treatment completely. Anyone out there have similar side effects? If so, how are you managing?

Thank you in advance for your responses.

Hi there, my sister suffered badly too, just as you described, she did find that steroids helped with side effects, she also did intermittent dosing, 4 weeks on 2 off. I hope you find some relief.

Have you talked to your doc about possibly switching to immunotherapy like pembro or nivo? The side effects may not be as bad unless of course you've already been on PD-1.

Diagnosed stage 2 Oct 2014. Stage 3b May 2019.

Thanks for your response. I have been told by several physicians (including a top melanoma research physician) that because I have multiple I am not a candidate for immunotherapy. The MS limits my treatment options. Wishing you the best.

I know it sounds trivial but I had to deal with some of these issues (diarrhea, vomiting...) during the Taf Mek Therapy. Ginger (eaten raw or as pure ginger juice) helped me a lot with these issues. I drank 50 ml of the juice mixed up with water or water and lemon juice in the morning and evening. I think it's worth a try because it is very good for the immune system too. You can start with 10ml of the juice or chew the pure ginger if you can.

Thank you! I will try the juice. I’ve been drinking ginger tea and also have been doing acupuncture. The acupuncture was helpful and I hope to resume the treatments once The lockdown orders are listed. Blessings.